EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Back to Search Results |
| Model Number |
9600TFX26A |
| Medical Device Problem Code |
Calcified (1077)
| Health Effect - Clinical Code |
Chest Pain (1776)
| Date of Event |
04/07/2026
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), is a potential adverse event associated with bioprosthetic heart valves.Per a technical summary written by edwards lifesciences, calcific degeneration is a common cause of bioprosthetic heart valve failures.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to subsequent anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest that factors indicated above caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
Event or Problem Description
As reported by implant patient registry, approximately 7 years and 9 months post transfemoral tavr procedure with a 26mm sapien 3 valve in the aortic position the valve was explanted due to unknown reasons.After reviewing the medical records provided, the patient is a 65-year-old female, with a past medical history significant for severe aortic stenosis, heart failure with preserved ejection fraction, atrial septal defect status post repair via left thoracotomy in 1961, ascending aortic aneurysm measuring 4.7 cm, hypertension, hyperlipidemia, diabetes mellitus type 2, hypothyroidism, chronic kidney disease stage ii, nephrotic syndrome, asthma, obstructive sleep apnea, morbid obesity status post laparoscopic sleeve gastrectomy in 2021, left breast ductal carcinoma in situ status post lumpectomy in 2015, transient ischemic attack in 2007, prior cholecystectomy, depression, thrombocytopenia, iron deficiency anemia, raynaud's disease, chronic lyme disease, restless leg syndrome, and gastroesophageal reflux disease.The patient underwent implantation of a 26 mm edwards sapien 3 transcatheter heart valve in the aortic position on (b)(6) 2018.Approximately 7 years and 9 months post implantation, the patient presented to the emergency department on (b)(6) 2026 with intermittent chest pain present for 3 weeks and worsening over the preceding 24 hours, prompting admission for further evaluation.The patient had a known ascending aortic aneurysm and severe bioprosthetic aortic valve stenosis and was scheduled for elective open heart surgery on 04/19/2026.Due to clinical progression, urgent surgery was performed on (b)(6) 2026, consisting of re-do aortic valve replacement with a 25 mm magna tissue valve on cardiopulmonary bypass and repair of the ascending aortic aneurysm using a 26 mm dacron graft.During explantation, the transcatheter aortic valve replacement device leaflets were noted to be stiff but not grossly calcified; however, pathology evaluation demonstrated that two bioprosthetic valve leaflets were rubbery while the third leaflet was firm and calcified.The patient recovered without complication and was discharged home on postoperative day 8 on (b)(6) 2026.